Investigation of the effect of STALANEV (stavudine, lamivudine and nevirapine) treatment on serum lactate levels in adults attending BRIDH and WIDH opportunistic infections clinics in Harare
MetadataShow full item record
Human Immunodeficiency Virus (HIV) and Acquired Immunodeficiency Syndrome (AIDS) have become a significant public health problem in Zimbabwe, threatening the socio-economic fibre of the country and placing a tremendous strain on the capacity of the health sector to respond to the needs of the population. Antiretroviral therapy (ART) has reduced morbidity and mortality due to HIV and AIDS. Although it has also improved the quality of life of people living with HIV and AIDS, concern has risen due to its association with challenges such as impaired glucose metabolism, insulin resistance, lactic acidosis, osteopenia and dyslipidemia. Although World Health Organization (WHO) has recommended phasing out stavudine in all ART regimens due to its association with mitochondrial toxicity thereby leading to lactic acidosis, Zimbabwe has continued to use it due to the limited resources available. This study assessed the development of hyperlactatemia in patients on antiretroviral therapy containing stavudine, lamivudine and nevirapine(STALANEV) attending Wilkins Infectious Diseases Hospital (WIDH) and Beatrice Road Infectious Diseases Hospital (BRIDH) OI clinics in Harare. Study design and methods One hundred and eighty (180) adults aged 20-60 years who were HIV infected and were about to be initiated on STALANEV at WIDH and BRIDH OI clinics were recruited into this prospective cohort study. All the participants were antiretroviral naïve before entering the study and were commenced on first line regimen of STALANEV and then iii followed over a period of 4 months. The serum lactate levels of these participants were determined at enrolment (before commencing ART), after 2 months and 4 months on STALANEV treatment. Results Out of a total of 176 participants who completed the study, 95 (54.0%) developed hyperlactatemia over the 4-months follow-up period i.e. their serum lactate levels exceeded 2.5mmol/l. Eleven (6.8%) developed mild lactic acidosis i.e. their serum lactate levels exceeded 3.5mmol/l but were less than 4.0mmol/l. Serum lactate levels of 81 (46.0%) participants remained within the normal levels (0.5-2.5mmol/l) although there was an increase over the 4 months follow-up period. In all the participants, the mean difference between the serum lactate levels at baseline and 2 months after ART initiation was 20% whilst the one between 2 months and 4 months was 33%. A high increase of 59% was obtained between baseline serum lactate levels and the serum lactate levels after the 4 months follow-up period. Conclusion In this study population, STALANEV treatment led to an increase in serum lactate levels thereby, posing a danger for the development of lactic acidosis.
- CHS e-Theses Collection